Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 20, 2019, 11:34 AM CDT for Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 11:34 AM CDT (16:34 UTC)
- Expired
- Jul 20, 2019, 3:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Wabasha County, MN, Winona County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:00 PM CDT | HEAVY RAIN 1.98 | Buffalo, WI | . |
| Jul 20, 2:00 PM CDT | HEAVY RAIN 1.98 | Buffalo, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
603
WGUS53 KARX 201634
FFWARX
MNC157-169-WIC011-202030-
/O.NEW.KARX.FF.W.0016.190720T1634Z-190720T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1134 AM CDT Sat Jul 20 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Northwestern Winona County in southeastern Minnesota...
Wabasha County in southeastern Minnesota...
Buffalo County in west central Wisconsin...
* Until 330 PM CDT.
* At 1131 AM CDT, radar estimated 2 to 4 inches of rain have fallen
from between Hammond and Elgin Minnesota east to Arcadia.
Additional storms are moving into this area from the west. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Winona, Mondovi, Wabasha, Alma, Buffalo, Goodview, St. Charles,
Plainview, Lewiston, Elgin, Buffalo City, Fountain City, Mazeppa,
Stockton, Rollingstone, Altura, Kellogg, Modena, Dodge and
Waumandee.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4441 9208 4459 9202 4459 9153 4425 9153
4421 9160 4417 9161 4414 9156 4410 9154
4404 9157 4402 9152 4402 9158 4397 9208
4411 9208 4411 9232 4420 9233 4420 9255
$$
JSB2 follow-up statements
408
WGUS73 KARX 201828
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
128 PM CDT Sat Jul 20 2019
MNC157-169-WIC011-202030-
/O.CON.KARX.FF.W.0016.000000T0000Z-190720T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winona MN-Wabasha MN-Buffalo WI-
128 PM CDT Sat Jul 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NORTHWESTERN WINONA...WABASHA AND BUFFALO COUNTIES...
At 120 PM CDT, rain continues to fall across eastern Wabasha,
Winona, and Buffalo counties. Since 6 AM, radar estimated 2 to 6
inches of rain have fallen from between Hammond and Elgin Minnesota
east to Arcadia. Up to an inch of additional rain is expected.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4441 9208 4459 9202 4459 9153 4425 9153
4421 9160 4417 9161 4414 9156 4410 9154
4404 9157 4402 9152 4402 9158 4397 9208
4411 9208 4411 9232 4420 9233 4420 9255
$$
JSB333
WGUS73 KARX 202027
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
327 PM CDT Sat Jul 20 2019
MNC157-169-WIC011-202034-
/O.EXP.KARX.FF.W.0016.000000T0000Z-190720T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winona MN-Wabasha MN-Buffalo WI-
327 PM CDT Sat Jul 20 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN WINONA...WABASHA AND
BUFFALO COUNTIES WILL EXPIRE AT 330 PM CDT...
With the exception of some rises along the Zumbro river and its
tributaries, much of the flood waters have receded. Please continue
to heed any remaining road closures.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4441 9208 4459 9202 4459 9153 4425 9153
4421 9160 4417 9161 4414 9156 4410 9154
4404 9157 4402 9152 4402 9158 4397 9208
4411 9208 4411 9232 4420 9233 4420 9255
$$
JSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:27 AM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 6:27 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
627 AM CDT Sat Jul 20 2019
.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019
Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.
A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.
From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.
An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.
.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019
By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week. The next chance for rain looks like it will not be until
next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 619 AM CDT Sat Jul 20 2019
Several rounds of storms will affect area TAF sites today through
tonight. The first round is expected only to brush RST, but later
rounds midday and this afternoon are expected to impact LSE and
RST directly.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
061.
MN...None.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
018-019-029-030.
&&
SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...DMDHazardous weather outlook, Jul 20, 3:24 AM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 324 AM CDT Sat Jul 20 2019 IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053- 055-210830- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-210830- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. An excessive heat warning remains in effect today. Afternoon heat indices will top out between 100 and 105 degrees. Heat-related illnesses may occur with prolonged exposure to the heat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jul 20, 10:50 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM TSTM WND DMG PLAINVIEW 44.17N 92.17W
07/20/2019 WABASHA MN 911 CALL CENTER
REPORTS OF TREES AND POWER LINES DOWN IN TOWN
&&
SHEALocal storm report, Jul 20, 11:03 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1103 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM TSTM WND DMG FINLEY 44.22N 90.13W
07/20/2019 JUNEAU WI 911 CALL CENTER
REPORTS OF TREES DOWN IN TOWNSHIPS OF FINLEY AND ARMENIA
&&
SHEALocal storm report, Jul 20, 11:09 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1109 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM TSTM WND DMG 3 SW SPENCER 44.71N 90.34W
07/20/2019 CLARK WI TRAINED SPOTTER
1 TO 1.5 FT DIAMETER TREE DOWN. TIME
ESTIMATED FROM RADAR.
&&
CALocal storm report, Jul 20, 11:11 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM TSTM WND DMG 3 NW BIG FLATS 44.15N 89.85W
07/20/2019 ADAMS WI 911 CALL CENTER
REPORTS OF TREES DOWN
&&
SHEALocal storm report, Jul 20, 11:21 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND GST 2 W DODGE CENTER 44.03N 92.89W
07/20/2019 M58 MPH DODGE MN AWOS
1120 AM TSTM WND GST AUSTIN 43.67N 92.97W
07/20/2019 M56 MPH MOWER MN AWOS
&&
SHEALocal storm report, Jul 20, 11:33 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM TSTM WND GST AUSTIN 43.67N 92.97W
07/20/2019 M57 MPH MOWER MN AWOS
1132 AM TSTM WND GST 1 NW ROCHESTER 44.02N 92.49W
07/20/2019 E60 MPH OLMSTED MN TRAINED SPOTTER
1133 AM HAIL 1 NW ROCHESTER 44.02N 92.49W
07/20/2019 M0.75 INCH OLMSTED MN AMATEUR RADIO
DIME SIZED HAIL
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:19 AM CDT | Special Weather Statement | ARX | Dodge | 26 min |
| Jul 20, 6:58 AM CDT | Flash Flood Warning | ARX | Dodge, Olmsted | 9 hr |
| Jul 20, 7:20 AM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 7 hr |
| Jul 20, 7:59 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 61 min |
| Jul 20, 8:31 AM CDT | Flash Flood Warning | ARX | Wabasha, Winona | 3 hr |
| Jul 20, 8:43 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 47 min |
| Jul 20, 9:20 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 40 min |
| Jul 20, 10:38 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 37 min |
| Jul 20, 10:56 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Fillmore, Mower, Olmsted | 64 min |
| Jul 20, 11:19 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 56 min |
| Jul 20, 11:36 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Olmsted, Winona | 54 min |
| Jul 20, 2:15 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 6 hr |
| Jul 20, 2:20 PM CDT | River Flood Warning | ARX | Wabasha | 60 hr |
| Jul 19, 7:07 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 53 min |
| Jul 19, 8:00 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 90 min |
| Jul 19, 9:34 PM CDT | Special Weather Statement | ARX | Adams | 86 min |
| Jul 19, 10:12 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 63 min |
| Jul 20, 8:45 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 45 min |
| Jul 20, 9:02 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Trempealeau | 28 min |
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Juneau, La Crosse, Monroe | 68 min |
| Jul 20, 9:25 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Monroe | 35 min |
| Jul 20, 9:38 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 31 min |
| Jul 20, 9:51 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 39 min |
| Jul 20, 9:58 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 26 min |
| Jul 20, 10:22 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 53 min |
| Jul 20, 12:10 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, La Crosse, Trempealeau, Vernon | 80 min |
| Jul 20, 1:12 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 33 min |
| Jul 20, 1:20 PM CDT | Severe Thunderstorm Warning | ARX | Grant, Richland | 40 min |
| Jul 20, 3:10 PM CDT | River Flood Warning | ARX | Jackson | 55 hr |
Nearby
Flash Flood Warnings in Minnesota, 2019Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.